Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 28, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 8, 2021, 9:10 PM MDT for Perkins County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2021, 9:10 PM MDT (03:10 UTC)
- Expired
- Jun 8, 2021, 9:39 PM MDT
- In force
- 29 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Perkins County, SD
The radar
The Rapid City radar (KUDX), 149 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 7:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2269 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2498 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
255 WUUS53 KUNR 090310 SVRUNR SDC105-090415- /O.NEW.KUNR.SV.W.0028.210609T0310Z-210609T0415Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Rapid City SD 910 PM MDT Tue Jun 8 2021 The National Weather Service in Rapid City has issued a * Severe Thunderstorm Warning for... West central Perkins County in northwestern South Dakota... * Until 1015 PM MDT. * At 909 PM MDT, a severe thunderstorm was located 6 miles northeast of Date, or 38 miles south of Hettinger, moving north at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Bison. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4531 10247 4537 10290 4567 10285 4560 10229 TIME...MOT...LOC 0309Z 192DEG 10KT 4545 10259 HAIL...1.00IN WIND...<50MPH $$ Bunkers
2 follow-up statements
169 WWUS53 KUNR 090325 SVSUNR Severe Weather Statement National Weather Service Rapid City SD 925 PM MDT Tue Jun 8 2021 SDC105-090415- /O.CON.KUNR.SV.W.0028.000000T0000Z-210609T0415Z/ Perkins SD- 925 PM MDT Tue Jun 8 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR WEST CENTRAL PERKINS COUNTY... At 925 PM MDT, a severe thunderstorm was located 5 miles west of Bison, or 35 miles south of Hettinger, moving north at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Bison, Prairie City and Owen Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4536 10245 4543 10289 4567 10285 4560 10233 TIME...MOT...LOC 0325Z 192DEG 10KT 4549 10258 HAIL...1.00IN WIND...<50MPH $$ Bunkers
295
WWUS53 KUNR 090339
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
939 PM MDT Tue Jun 8 2021
SDC105-090349-
/O.CAN.KUNR.SV.W.0028.000000T0000Z-210609T0415Z/
Perkins SD-
939 PM MDT Tue Jun 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PERKINS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northwestern South Dakota.
LAT...LON 4536 10245 4543 10289 4567 10285 4560 10233
TIME...MOT...LOC 0337Z 192DEG 10KT 4553 10257
$$
BunkersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 8:06 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 8, 8:06 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 806 PM MDT Tue Jun 8 2021 .UPDATE... Issued at 805 PM MDT Tue Jun 8 2021 Red flag warning for Campbell County allowed to expire as RH is recovering and winds are diminishing. UPDATE Issued at 703 PM MDT Tue Jun 8 2021 A line of thunderstorms has been developing over northeastern WY as the stronger upper short-wave trough approaches. Given MLCAPE of 1000-3000 J/kg over western SD, along with DCAPE of 1500-2000 J/kg, the likelihood of severe wind gusts will increase as the thunderstorms move into, and across, western SD. The severe watch may need to be expanded on the eastern side if the storms prove that they can hold together, but the low-level and deep-layer shear are not favorable. Otherwise, will allow the red flag warning to expire at 8 pm for Campbell County. && .DISCUSSION...(This Evening Through Tuesday) Issued at 335 PM MDT Tue Jun 8 2021 Current surface analysis shows low pressure over far southeast MT, with warm front extending east-northeast through southern ND and a cool front to the southwest of the low across northern and western WY. A dryline has developed to the south of the low across northeast WY, across eastern Campbell County. Upper level analysis shows ridge over the MS river valley, with southwest flow from the Four Corners region to the Northern Plains. Skies are sunny to partly cloudy at this time with temps in the upper 80s to mid 90s across the plains, 80s over the Black Hills. A strong storm has developed in the Philip area in the last hour or so. Otherwise, regional radars show a cluster of slow moving strong storms over south central ND that are back building slowly into far northwest and north central SD near the warm front. with not much anywhere else at this point. A line of cumulus is starting to develop along the dryline in northeast WY. Winds are breezy from the south to southeast across a good portion of the area. Dewpoints range from the mid to upper 60s toward central SD to the 20s and lower 30s over Campbell County behind the dryline. A more active pattern can be expected through Thursday, especially late today/evening and later on Thursday, as disturbances move through persistent southwest flow across the region. For late today into tonight, a weak disturbance is noted on water vapor imagery across southern into central WY, moving north-northeast. South- southeast winds continue to bring increasing moisture, with MUCAPE values ranging from 1000 j/kg near the dryline to around 3000 j/kg across central SD. Steep lapse rates and weakening CIN are noted as well. Shear is still rather weak across much of the area, but becomes more favorable over far northwest SD in closer vicinity to the surface low and warm front. Isolated strong storms will continue to be possible across most of the area through late afternoon, but the main action will likely develop along the dryline in northeast WY very late this afternoon and track east into SD this evening. Exact timing is still uncertain at this point. Large hail and strong winds could be dual threats early on, but winds should be the main concern as the storms move east during the evening. The main areas of concern will be from far northeast WY into far western SD. Threat should lessen some further east toward central SD, especially if the storms are slower to develop. Tornado threat should remain mostly north of the forecast area, across northeastern MT and western ND. Activity will move east and eventually taper off overnight. Wednesday looks to be a mainly dry day across the area as the frontal boundary settles over the area early and then drifts back to the north and west. The ridge rebuilds over the region, with upper level forcing lacking and a stronger cap developing. The best chance for a storm or two later in the day will be across south central SD as a weak disturbance crosses the central Plains. Highs will be in the 90s to near 100 on the plains, 80s and lower 90s over the Black Hills. Temperatures will be similar on Thursday. Later Thursday afternoon into the evening looks rather active, with a similar setup at the surface as today. Low pressure over southeast MT with a warm front likely stretching into southern ND and a cold front just to the west of the area. The difference will be a much stronger shortwave moving across the Northern Rockies into the Northern Plains later in the day and evening. Dryline will develop again across northeast WY, possibly reaching near the Black Hills late in the day. Plenty of instability will build ahead of the front during the afternoon and shear looks to be more favorable for at least isolated supercells to develop. As the front eventually gets pushed through the area by the shortwave during the late day and evening, a line of storms looks likely to develop, especially over western into central SD. Strong winds and some large hail will be the main threats. A brief cooldown to near average temperatures can be expected for Friday, but hot conditions will return over the weekend, especially Sunday and into next week. Chances for storms look rather minimal through the extended forecast period as ridge gradually builds over the Rockies and high Plains. Some isolated activity could develop toward early next week if weak disturbances can move through the ridge, but will keep forecast dry for now. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 505 PM MDT Tue Jun 8 2021 Ongoing thunderstorms over parts of northwestern SD will pose a severe threat until early this evening. Elsewhere, thunderstorms are expected to develop by early evening over northeastern WY, and then move through the forecast area this evening into the overnight hours. Strong winds and moderate hail may be possible with ongoing storms, otherwise VFR conditions are expected through the TAF period. && .FIRE WEATHER... Issued At 335 PM MDT Tue Jun 8 2021 Dry conditions across much of the northeast WY plains over the last few weeks has dried out fuels sufficiently in many areas, especially over Campbell County. Breezy south-southwest winds are in place behind a developing dry line over eastern Campbell County, bringing very dry air to the west of it. RH has dropped to 8 to 15 percent in much of Campbell County. Red flag or near red flag conditions will persist into early evening. Low humidities can be expected again on Wednesday across much of northeast WY, as low as 10 to 15 percent, but winds look lighter than today, mostly 10 to 15 mph with some higher gusts in the afternoon. Thursday looks like a similar setup to today for at least western portions of northeastern WY: very dry air and breezy south- southwest winds, along with hot temperatures. At this point, headlines are looking like they will be needed again across parts of the northeast WY plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...Bunkers DISCUSSION...26 AVIATION...Bunkers FIRE WEATHER...26
Hazardous weather outlook, Jun 8, 5:49 AM MDT, 15 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 549 AM MDT Tue Jun 8 2021 SDZ001-002-012-013-024>031-041-042-072>074-WYZ056>058-071-091300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 549 AM MDT Tue Jun 8 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight A line of storms is expected to develop late this afternoon over Northeastern Wyoming and the Black Hills and push through the Western South Dakota this evening. Some of these storms may be severe with large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms on Wednesday, severe storms are not expected. Scattered severe storms are likely Thursday afternoon and evening over the northern High Plains. Northwestern and Central South Dakota has an enhanced risk of severe storms with the rest of the area in a slight risk. Damaging wind and hail are most likely, but there is also a chance of a tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-091300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 549 AM MDT Tue Jun 8 2021 /649 AM CDT Tue Jun 8 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight A line of storms is expected to develop late this afternoon over Northeastern Wyoming and the Black Hills and push through the Western South Dakota this evening. A strong storm or two is possible later this evening. The main threat will be damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms on Wednesday, severe storms are not expected. Scattered severe storms are likely Thursday afternoon and evening over the northern High Plains. Northwestern and Central South Dakota has an enhanced risk of severe storms with the rest of the area in a slight risk. Damaging wind and hail are most likely, but there is also a chance of a tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-091300- Northern Campbell-Southern Campbell- 549 AM MDT Tue Jun 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight A line of storms is expected to develop late this afternoon over Northeastern Wyoming. A storm or two may be severe with large hail and damaging wind. Hot, dry, and breezy conditions will develop across Campbell County this afternoon. Several data sources indicate grasses are drying out, so critical fire weather conditions are expected. For more information see the latest Red Flag Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered severe storms are likely Thursday afternoon and evening over the northern High Plains. Damaging wind and hail are most likely, but there is also a chance of a tornado. Additionally, hot and breezy conditions are expected in the afternoon, which may lead to critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jun 8, 8:49 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
849 PM MDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HAIL 1 NNW PIEDMONT 44.24N 103.40W
06/08/2021 M0.75 INCH MEADE SD NWS EMPLOYEE
&&
EAGANLocal storm report, Jun 8, 8:56 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
856 PM MDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 1 E DWTN RAPID CITY 44.07N 103.21W
06/08/2021 M58 MPH PENNINGTON SD OFFICIAL NWS OBS
ALSO PEA TO NICKEL SIZE HAIL.
&&
BUNKERSLocal storm report, Jun 8, 8:58 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
858 PM MDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 12 WSW CASTLE ROCK 44.92N 103.66W
06/08/2021 M68 MPH BUTTE SD MESONET
&&
EAGANLocal storm report, Jun 8, 8:59 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
859 PM MDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 7 NNE ELLSWORTH AFB 44.23N 103.04W
06/08/2021 M63 MPH MEADE SD NWS EMPLOYEE
0855 PM HAIL 1 E DWTN RAPID CITY 44.07N 103.21W
06/08/2021 M0.88 INCH PENNINGTON SD OFFICIAL NWS OBS
&&
JJLocal storm report, Jun 8, 9:04 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
904 PM MDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL 7 NNE ELLSWORTH AFB 44.23N 103.04W
06/08/2021 M1.00 INCH MEADE SD NWS EMPLOYEE
&&
EAGANLocal storm report, Jun 8, 9:06 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
906 PM MDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 3 NE WHITEWOOD 44.49N 103.60W
06/08/2021 E65 MPH LAWRENCE SD TRAINED SPOTTER
ALSO HAD PEA TO MARBLE SIZE HAIL.
&&
BUNKERSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:23 PM MDT | Special Weather Statement | UNR | Ziebach | 52 min |
| Jun 8, 7:33 PM MDT | Special Weather Statement | UNR | Ziebach | 42 min |
| Jun 8, 7:46 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Pennington | 59 min |
| Jun 8, 7:48 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 57 min |
| Jun 8, 7:59 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 47 min |
| Jun 8, 8:20 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 55 min |
| Jun 8, 8:41 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 64 min |
| Jun 8, 8:44 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 61 min |
| Jun 8, 9:23 PM MDT | Special Weather Statement | UNR | Custer | 52 min |
| Jun 8, 9:25 PM MDT | Special Weather Statement | UNR | Perkins | 35 min |
| Jun 8, 9:38 PM MDT | Special Weather Statement | UNR | Pennington | 52 min |
| Jun 8, 10:14 PM MDT | Special Weather Statement | UNR | Custer, Fall River, Pennington | 61 min |
| Jun 8, 10:17 PM MDT | Special Weather Statement | UNR | Haakon, Perkins, Ziebach | 58 min |
| Jun 8, 10:50 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Perkins, Ziebach | 55 min |
| Jun 8, 10:58 PM MDT | Special Weather Statement | UNR | Haakon, Oglala Lakota | 62 min |
| Jun 9, 12:06 AM MDT | Special Weather Statement | UNR | Bennett, Haakon, Jackson, Mellette | 54 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.